Iowa, 2008

Damaging Winds in Iowa, May 19, 2008

May 19, 2008 · NWS FSD · 6 events in 3 counties and zones

Thunderstorms produced damaging wind gusts in part of northwest Iowa during the late afternoon of May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging wind gusts in part of northwest Iowa during the late afternoon of May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:05 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 19, 2:05 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT MON MAY 19 2008

.DISCUSSION...
WIND ADVISORY IN PLACE UNTIL EARLY THIS EVENING. AS OF 200 PM
CDT...STRONGER WINDS BEGINNING TO MIX TO THE SFC WITH GUST HITTING
35 MPH IN THE WRN CWA. WINDS WILL CONTINUE TO INCREASE THIS
AFTERNOON AS SW DROPS SOUTH AND COOLER AIR ADVECT INTO THE TOP OF
BNDRY LAYER. SHOULD PUSH WIND ADVISORY CRITERIA OVER MOST OF SE
SOUTH DAKOTA FOR AT LEAST A FEW HOURS LATE THIS AFTERNOON. ON THE
LEADING EDGE OF THE S/WV...SHOWERS AND THUNDERSTORMS HAVE BROKEN OUT
ACROSS NE SD. SCATTERED CONVECTION WILL PROPAGATE SE THIS AFTERNOON
INTO SW MN AND NW IA AS THE S/WV MOVES THROUGH THE AREA. THE CHANCES
FOR THUNDERSTORMS WILL QUICKLY SUBSIDE THIS EVENING...WITH THE LOST
OF HEATING AND SUBSIDENCE BEHIND THE WAVE. RELATIVE LACK OF
MOISTURE... SHOULD KEEP UPDRAFT STRENGTH ON THE LOW SIDE...LIMITING
THE SEVERE THUNDERSTORM THREAT. DO EXPECT SMALL PEA SIZE HAIL WITH
STRONGER CONVECTIVE CELLS...ESPECIALLY WITH LOWER FREEZING LEVELS.
CAN NOT RULE HAIL INTO THE DIME SIZE RANGE...BUT THE CHANCES ARE ON
THE LOW SIDE. STRONGER CELLS COULD PRODUCE A QUICK QUARTER OF INCH
OF RAIN...BUT ON AN AERIAL AVERAGE LEST THAN A TENTH.

BY TUESDAY...THE WAVE THAT BROUGHT SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA TODAY WILL BE SOUTH OF THE AREA WITH JUST
A LITTLE RESIDUAL SHEARED ENERGY BUT NOT ENOUGH TO PRODUCE ANY
SHOWERS. WILL CONTINUE THE TREND OF A LITTLE WARMER THAN GUIDANCE
FOR HIGHS AND LOWER THAN GUIDANCE ON DEW POINTS AS THIS HAS BEEN THE
TREND DURING THE PAST FEW DAYS WITH WEST TO NORTHWEST OR NORTH
WINDS.

WEDNESDAY NIGHT LOOKS LIKE THE NEXT POTENTIAL FOR RAIN AND A FEW
THUNDERSTORMS AS MOISTURE RETURNS ALOFT...ESPECIALLY ABOVE 800MB.
THE PROBLEM WILL BE ALL OF THE DRY AIR BELOW THIS AND THE FACT THAT
THE MOIST AIR ABOVE IS NOT EXACTLY UNSTABLE. SO...WILL KEEP POPS
CONFINED TO THE FAR SOUTH ON WEDNESDAY AND THURSDAY AS MODELS
CONTINUE TO TREND IN THE STRONGER AND DRIER HIGH PRESSURE INVADING
THE REGION FOR MID WEEK. ONE BENEFIT OF THIS WILL BE A LESS WINDY
DAY ON WEDNESDAY WITH SIMILAR TEMPERATURES AS EXPECTED BEFORE. HIGH
PRESSURE WILL BUILD IN WEDNESDAY MORNING...THEN BE VERY SLOW TO LIFT
EAST AS A STRONG RIDGE OF HIGH PRESSURE DEVELOPS ALOFT. PROBABLY A
LITTLE WARMER ON THURSDAY...MOST LOCATION IN THE UPPER 60S TO LOWER
70S...BUT WITH A MUCH STRONGER EAST TO SOUTHEAST WIND. SO...ANY
WARMING WILL BE OFFSET BY CLOUDS AND WIND.

IN THE LATTER PERIODS(FRI-MON)...MODELS EVEN STRONGER WITH UPPER
LEVEL RIDGING IN OMEGA BLOCKING PATTERN AND HAVE BACKED THE POSITION
OF THE RIDGE ON THURSDAY AND FRIDAY INTO EASTERN SD AND WESTERN MN.
THIS LIKELY MEANS LITTLE OR NO PRECIP CHANCES FOR ALL BUT THE FAR
WESTERN CWA DURING THIS TIME. BY THE WEEKEND INTO MONDAY...THE
NORTHERN PORTION OF THE WESTERN TROF WORKS EAST AND AIDS IN BREAKING
DOWN STRONG RIDGE IN THE MIDDLE OF THE COUNTRY AND COULD POTENTIALLY
HELP SET UP AN EAST/WEST LOW LEVEL FRONT WHICH WOULD AID IN BRINGING
BETTER CHANCES FOR THUNDERSTORMS. WILL NOT GO TOO HOG WILD AS YET
THOUGH AS ECMWF NOT AS AGGRESSIVE AT BREAKING DOWN THIS RIDGE BUT
THE GFS DOES HAVE SOME SUPPORT FROM THE CANADIAN.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF ERN
SD...SW MN...AND NW IA THIS AFTERNOON AND EARLY THIS EVENING. THE
BEST CHANCE WILL BE EAST OF A LINE FROM BROOKINGS SD...TO STORM LAKE
IOWA. STRONG NW WINDS THIS AFTERNOON WILL RAPIDLY DECREASE TO 5 TO
15 MPH THIS EVENING. OTHER THAN THE POTENTIAL THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING...VFR THROUGH THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBEL/08
Hazardous weather outlook, May 19, 12:05 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT MON MAY 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
105 PM CDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE
EARLY EVENING FROM THE JAMES RIVER EAST...HOWEVER THIS BEST
CHANCES WILL BE EAST OF INTERSTATE 29. SEVERE STORMS ARE NOT
ANTICIPATED... ALTHOUGH THERE IS A MINIMAL THREAT FOR SMALL
HAIL...MAINLY INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

WIND AND FOG...
NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS MUCH OF
SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON...WITH
GUSTS AS HIGH AS 45 MPH EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, O'Brien

When
May 19, 3:55 PM CST
Where
O'Brien County, 1.51 mi E of Sheldon
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.180, -95.840

Thunderstorm Wind, O'Brien

When
May 19, 3:55 PM CST
Where
O'Brien County, 3.49 mi S of Sheldon
Measured
69 kt (79 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.130, -95.860

Thunderstorm winds blew half the roof off a Hog confinement building, and also tore off large parts of roofing from a turkey farm. The winds also damaged power lines.

Thunderstorm Wind, Clay

When
May 19, 4:15 PM CST
Where
Clay County, 5.71 mi SW of Royal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -95.370

Thunderstorm Wind, Buena Vista

When
May 19, 4:35 PM CST
Where
Buena Vista County, Storm Lake
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
42.650, -95.200

Thunderstorm Wind, Buena Vista

When
May 19, 4:40 PM CST
Where
Buena Vista County, Truesdale
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.730, -95.180

Thunderstorm Wind, Buena Vista

When
May 19, 4:50 PM CST
Where
Buena Vista County, Newell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.600, -95.000

Thunderstorm winds caused tree damage, including a large tree blown down onto a fence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105900, 105904, 105905, 105906, 105907, 105908.